Monday, April 12, 2010

The Magic of Prednisone Can't Last Forever

For the last month I have been on Prednisone. If I ignore all the side effects that can come from taking this pill, it is a wonder drug. It has taken me out of this awful flare I have been in for too long and allowed me to enjoy the things I love in life - walks, hugs from my family, chores, sleep, and much more.

But the magic never lasts forever. On Thursday I took the first of my Arava pills and by Friday morning my fingers that were almost making a fist were no longer making it more than halfway into a fist. By Saturday night I walked into Steve's gig with sore feet and a pain in my shoulder and by the end of the evening my hips hurt so bad I couldn't wait to get home. Things didn't improve throughout the night and by morning I just wanted out of bed so I could move and hopefully get the pain in my hips out with some movement. We were dog sitting over the weekend so together Sophia and I took the dogs on a very slow and painful walk. By the afternoon walk, I was feeling enough improvement that Alexander and I added about half a mile to our walk. But by evening I was back to a slow painful walk.

This morning I am feeling decent. My hands are not able to make a fist and my feet are still sore. The pain in my hips is still there but it is greatly reduced. I also have this strong pain in my ribs that has been there all weekend. I know the Arava will take about four weeks to prove its effectiveness but found it odd that the day after taking it I started feeling like crap and continued downhill each day. Hopefully today is a better day. As the sun is shining through the window by my desk, I feel optimistic that it will be.

Prednisone has helped bring me out of this long flare but my body is smart and strong. It isn't going to allow me to forget that something is still not right in my body. There is a strong relationship between my digestive system being out of whack and joint pain. So, this week I will work on that. In the meantime, I have been sending out lots of healing thoughts to all my RA friends. I hope you are feeling them.


  1. I hope the Arava helps. Like you, I too had a bad experience early on with methrotrexate...but my recent experience with Arava has been much better. I am also taking Plaquenil, which seems to be helping as well.

    I haven't done Prednisone in more than half a year - I've found that Diclofenac injections give me the same results without all the side-effects.

  2. I hope you feel better. I have taken more prednisone in the past 6 months than I have for the entire RA duration of 13 years. I am in my worst flare EVER. I can at least say I UNDERSTAND what you are going thru (ya know how most people just cant understand are RA pain). Prednisone is a bittersweet, catch-22 thing. I feel alot better on it, but it is only a temporary - I cant stay on it forever (Oh how I wish) - I just started Methotexate (again) on Sunday. I have been off for a few years. It makes me lose the few hairs I have on my head (since having RA, I have had tons of hair loss). Anyways, I am rambling. I am so sorry you feel so crappy - I hope start feeling better soon. In the meantime as the tin man says "oil can" - (that is how I feel all the time! I need an oil can to free my joints up!)

  3. Hope things get better for you soon. Prednisone would be perfect without the side effects. It can sure make a person feel better. I hope the Arava will work for you and that you have many pain-free days ahead :)

  4. Hi Cathy...
    I'm so sorry you're in such pain again. Drat! And I understand your reluctance about taking more prednisone. Do other pain-killing type meds (hydracodone, Percocet) help you at all? You probably don't like taking them much (I don't either) but perhaps they'd give you a little more time off from the pain, which I believe becomes self-perpetuating.

    I hope the MTX starts working quickly and well for you. In the meantime, I'm sending all the warmth, comfort, calm and care I can in your direction. Take care!

  5. oops! I mean, Arava!
    I'm taking that right now, along with sulfasalazine and diclofenac, My doc says it's working ...